Lapatinib (Tykerb): Lapatinib is another drug that targets the HER2 protein. This drug is given as a pill to women with advanced HER2-positive breast cancer that is no longer helped by chemotherapy and trastuzumab. It is also being studied as an adjuvant therapy in HER2-positive patients, but at this time is only used for advanced breast cancer. In advanced breast cancer it is often given along with the chemotherapy drug capecitabine (Xeloda).
The most common side effects of this drug include diarrhea, nausea, vomiting, rash, and something called hand-foot syndrome. Symptoms of hand-foot syndrome may include numbness, tingling, redness, swelling, and discomfort in the hands and feet. Sometimes peeling of the skin also occurs. Diarrhea is a common side effect and can be severe, so it is very important to let your health care team know about any changes in bowel habits as soon as they happen.In rare cases lapatinib may cause liver problems or a decrease in heart function (that can lead to shortness of breath), although this seems to go away once treatment is finished.